Arkansas, 2022

Tornadoes and Damaging Wind in Arkansas, March 6, 2022

March 6, 2022 · NWS MEG · 3 events in 3 counties and zones

Scattered thunderstorms developed across Northeast Arkansas in the warm sector south of a stalled front across southeast Missouri. A couple of weak tornadoes occurred and straight-line winds caused isolated damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Scattered thunderstorms developed across Northeast Arkansas in the warm sector south of a stalled front across southeast Missouri. A couple of weak tornadoes occurred and straight-line winds caused isolated damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 6, 3:40 PM CST, 10 minutes earlier.

Area forecast discussion, Mar 6, 3:40 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
340 PM CST Sun Mar 6 2022

.DISCUSSION...

Currently, another warm day is occurring across the Mid-South.
Temperatures have climbed into the mid 70s to lower 80s. A front
is stalled across Southeast Missouri northeastward along the Ohio
River. A few clusters of showers and thunderstorms continue to
occur across Northeast Arkansas, the Missouri Bootheel, and
Northwest Tennessee. With CAPE values in the 1500-2000 J/kg range,
can't rule out an isolated storm becoming severe. However thus
far because the main forcing remains located back across Oklahoma,
storms have remain below severe limits. As the stalled front
begins to lift northward over the next couple of hours, the
convection will also shift northward. A lull will occur this
evening until the cold front pushes into the Mid-South. The latest
CAMs are showing this occurring around midnight. This timing will
align with a shortwave trough that will be moving into the
Midwest. With adequate forcing and sufficient instability, storms
that form along cold front will likely become severe with damaging
winds being the main threat. As instability wanes, the severe
threat will begin to diminish as sunrise approaches.

The front will continue to push to the southeast through the CWA
on Monday. There is a chance that the line of convection could
reintensify before it exits the CWA around midday producing a few
severe storms across Northeast Mississippi, but the likelihood is
small. Cooler temperatures will filter into the area behind the
front. Highs will be in the 50s with lows in the 30s.

The front will sag south and stall along the Gulf Coast on Tuesday
as low pressure develops along it.  The low will track northeastward
along the front putting the Mid-South into an overrunning
pattern. In addition, another shortwave trough will move eastward
into the Lower Mississippi Valley on Wednesday. Rain will begin
spread back into North Mississippi late Tuesday afternoon and
will spread over much of the Mid-South Tuesday Night into
Wednesday morning before tapering off from west to east.

Winds will turn around to the south quickly behind the midweek
system. This will allow highs to warm into the mid 60s to lower
70s on Thursday. The warm weather will be short-lived as a strong
arctic cold front will move into the area on Friday. Temperatures
will plummet behind the front. Questions remain about
precipitation chances with the system as models differ on
solutions. Highs on Saturday will only be in the lower to mid 40s.
However, temperatures are expected to begin to rebound on Sunday.

KRM

&&

.AVIATION...

Area of SHRAs and a few TSRAs will gradually lift north this
afternoon. MVFR cigs will improve to VFR this afternoon and
evening with mostly dry weather in the warm sector and gusty south
winds. Low level winds winds and wind shear will increase this
evening ahead of the approaching cold front. A line of SHRAs/TSRAs
will push into the region just after 06z and sweep across the
Mid-South exiting by 18z Monday. Expect MVFR cigs along and behind
the front. SHRAs will linger for a couple of hours after frontal
passage. MVFR cigs will probably linger all day. Surface winds
will switch to the NW and remain gusty post frontal.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 6, 4:54 AM CST, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
454 AM CST Sun Mar 6 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-071300-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
454 AM CST Sun Mar 6 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is an enhanced risk for severe thunderstorms across portions
of the Missouri Bootheel, a slight risk along and north of I-40,
and a marginal risk into portions of Northwest Mississippi later
this afternoon into tonight. Damaging winds will be the primary
severe weather threat and a secondary threat of a tornado or two.
Localized heavy rainfall is also possible.

A Wind Advisory may be needed along and west of the Mississippi
River tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The potential for strong to severe thunderstorms will shift
towards areas east of the Mississippi River on Monday. Damaging
winds will remain the primary severe weather threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday Night into Monday. Please
relay any information about observed severe weather to the NWS
while following all local, state, and CDC guidelines.

The radar

The Memphis radar (KNQA), 109 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Poinsett

When
March 6, 3:50 PM CST to 3:55 PM CST
Where
Poinsett County, 1.64 mi E of Pitts
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.680, -91.001

A metal shed was destroyed near the intersection of Pitts Road and Long Creek Lane.

Tornado, Craighead

When
March 6, 3:54 PM CST to 3:59 PM CST
Where
Craighead County, 0.67 mi ENE of Chilson to 0.41 mi NE of Richer
Rating
EF0
Path length
2.46 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
35.724, -90.989

An intermittent tornado tracked through open fields.

Tornado, Clay

When
March 6, 5:28 PM CST to 5:38 PM CST
Where
Clay County, 1.77 mi SSW of Mc Dougal to 4.24 mi NW of Pollard
Rating
EF0
Path length
6.39 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
36.407, -90.394

An intermittent tornado tracked through open fields.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyThe tornado archive for Arkansas, 2022Warnings in Arkansas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012651, 1012652, 1012653.